Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Elevated cholesterol levels, prescribed with Livilo, allergic to crestor and generic statin drugs

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11930 Questions
Question
Hi. I've had reactions to generic statin drugs and to Crestor and so I decided to work to reduce my cholesterol on my own. In spite of all my efforts my doctor called to tell me that my cholesterol was at 279, triglycerides 200, HDL 42, and LDL 192. She wants me to come and try a sample of a new drug called Livilo. I am at a loss for the how at this point and I'm very discouraged and I'm afraid to try the new drug. I need help.
I am a 57 year old female, in good health, I am active, though lately I have put on a few pounds since I broke my elbow two years ago. I am 5'2" and weight around 140. I could stand to lose about 20 pounds. I know I would feel better physically if I did.
Posted Mon, 30 Apr 2012 in Cholesterol
 
 
Answered by Dr. Rakhi Tayal 16 minutes later
Hello.

Thanks for writing to us.

You definitely have raised levels of cholesterol which are difficult to control only with dietary modifications and lifestyle modifications. I can understand your concern that you are allergic to statins. Livalo is also a statin.

There are several types of drugs available to help lower blood cholesterol levels, and they work in different ways. Some are better at lowering LDL cholesterol, some are good at lowering triglycerides, while others help raise HDL cholesterol.

The most commonly used and effective drugs for treating high LDL cholesterol are called statins. Other cholesterol-lowering medicines include:

* Bile acid-sequestering resins.
* Ezetimibe.
* Fibrates (such as Gemfibrozil).
* Nicotinic acid.

Those with more severe forms of this disorder may need a treatment called Extracorporeal Apheresis. This is the most effective treatment. Blood or plasma is filtered by special filters to remove the extra LDL-cholesterol, and the blood plasma is then returned. But personally, I don't feel you need this kind of treatment at this point, as your Cholesterol levels can be controlled with medication and diet modification.

You can discuss all these treatment options with your physician in detail.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Regards.

Above answer was peer-reviewed by
 
Follow-up: Elevated cholesterol levels, prescribed with Livilo, allergic to crestor and generic statin drugs 3 hours later
Do you think I should try the Livilo? or do you think there is something better for me to try?
 
 
Answered by Dr. Rakhi Tayal 7 hours later
Hello,

Thanks for writing again.

Livilo is a new statin and it might again show the side effects you experienced earlier.

I personally think ezetimibe is a good option for you. You can discuss this with your treating physician.

Hope this helps.

Wish you good health.

Regards.

Above answer was peer-reviewed by
 
Follow-up: Elevated cholesterol levels, prescribed with Livilo, allergic to crestor and generic statin drugs 13 hours later
I was reading about the ezetimibe (Zetia) and read that it is used a lot in conjunction with statins. I have put in a call to my doctor to see if we can try that. Also, I read something about extended release niacin. Do you know anything about this?
 
 
Answered by Dr. Rakhi Tayal 44 minutes later
Hello.

Thanks for writing again.

Extended release Niacin can help in controlling cholesterol and is available over the counter.

It is associated with flushing and gastro- intestinal symptoms as side effects. However, you can give it a try.

Hope this helps.

Wish you good health.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Elevated cholesterol levels, prescribed with Livilo, allergic to crestor and generic statin drugs 2 hours later
I have one last question for you. Can you give me an idea of how much of the extended release niacin I should take a day to have a positive effect on Cholesterol? I know about the flushing so I've been using a non-flush niacin in the past, but just not sure how much to take a day.

You've been very helpful. I appreciate you. thanks.

Blessings
XXXXXXX
 
 
Answered by Dr. Rakhi Tayal 5 hours later
Hello,

You may start initially with 500mg first. If there is no adequate cholesterol lowering response (on rechecking serum cholesterol levels) after one month then a combination of two drugs might be required to achieve the target.

Hope this is helpful.

Thanks once again. Wish you good health.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Elevated cholesterol levels, prescribed with Livilo, allergic to crestor and generic statin drugs 1 hour later
Thank you Dr. XXXXXXX Tayal. You have been most helpful. I will try the Niacin and my doctor has called in a prescription for me to take Zetia. I think I will try the niacin for a month, have my levels checked and if no substantial change has occurred I will begin the zetia...and we'll go from there. bless you. XXXXXXX
 
 
Answered by Dr. Rakhi Tayal 52 minutes later
Hi,
Thanks for the follow up.

Yes. You can do that. I hope this will solve your problem.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor